UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 92

of 'Infusion reactions to systemic chemotherapy'

92
TI
Mechanism of anaphylactoid reactions: improper preparation of high-dose intravenous cyclosporine leads to bolus infusion of Cremophor EL and cyclosporine.
AU
Liau-Chu M, Theis JG, Koren G
SO
Ann Pharmacother. 1997;31(11):1287.
 
BACKGROUND: During a Phase I/II trial of high-dose intravenous cyclosporine, a high incidence of anaphylactoid reactions was observed. Epidemiologic investigations revealed that the occurrence of anaphylactoid reactions was significantly associated with improper mixing during preparation of the infusions. It was hypothesized that improper mixing during the preparation of the infusion may have caused initial bolus infusions of the vehicle, Cremophor EL. These inadvertent bolus infusions may have caused the anaphylactoid reactions.
OBJECTIVE: To investigate the effect of different mixing techniques on the distribution of the components of cyclosporine concentrate for infusion: cyclosporine, Cremophor EL, and ethanol in the infusions administered to the patients.
METHODS: Infusions were prepared in a similar fashion as those administered to study patients enrolled in a high-dose cyclosporine therapy protocol. Samples were collected at defined time points of the infusions. Concentrations of cyclosporine and Cremophor EL were spectrophotometrically determined; ethanol concentrations were measured enzymatically.
RESULTS: Cyclosporine and Cremophor EL concentrations were up to ninefold higher than intended during the first 10 minutes of the infusions that were not appropriately mixed. In contrast, the concentrations of cyclosporine and Cremophor EL were similar to the intended concentrations in all of the well-mixed infusions.
CONCLUSIONS: Inappropriate mixing of high-dose cyclosporine infusions can lead to initial bolus infusion of cyclosporine and Cremophor EL. Bolus infusions of Cremophor EL have been associated with anaphylactoid reactions. Thus, through mixing of high-dose cyclosporine infusions may be important to reduce the possibility of life-threatening anaphylactoid reactions.
AD
Faculty of Pharmacy, Department of Pediatrics, University of Toronto, Hospital for Sick Children, Ontario, Canada.
PMID